Heavy Rain, Fayette
- When
- December 13, 12:00 AM CST to December 14, 7:30 AM CST
- Where
- Fayette County, 1 mi WNW of Oelwein
- Reported by
- Amateur Radio
- Coordinates
- 42.685, -91.918
A storm spotter reported 3.89 inches of rain fell.
A storm system brought heavy rains to northeast Iowa in the middle of December. Temperatures with this system remained above freezing allowing all the precipitation to fall as rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A storm system brought heavy rains to northeast Iowa in the middle of December. Temperatures with this system remained above freezing allowing all the precipitation to fall as rain. Amounts ranged from a little over an inch to almost 5 inches from Winneshiek and Fayette Counties east to the Mississippi River. The highest reported rainfall total in this portion of northeast Iowa was 4.84 inches in Eldorado (Fayette County). This rain caused in bank rises to occur on most rivers and streams along with minor river flooding along the Volga and Turkey Rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 12, 10:15 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1015 PM CST SAT DEC 12 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 309 PM CST SAT DEC 12 2015 MAIN FORECAST CONCERNS FOR TONIGHT IS ON ONSET RAINFALL TONIGHT THEN FOCUS TURNS TO WHEN THE HEAVIEST RAIN WILL FALL FROM SUNDAY INTO SUNDAY NIGHT. A VIGOROUS TROUGH WAS DIGGING ACROSS THE SOUTHWEST CONUS THIS AFTERNOON WITH A VERY MOIST AND WARM AIRMASS LIFTING NORTHWARD AHEAD OF IT. ACROSS PORTIONS OF MISSOURI AND SOUTHERN ILLINOIS TEMPERATURES WERE ALREADY IN THE UPPER 60S TO LOWER 70S WITH DEW POINTS IN THE UPPER 50S TO LOWER 60S. THESE WARM TEMPERATURES AND DEW POINTS WILL CONTINUE TO PUSH NORTHWARD TONIGHT INTO SUNDAY. PRECIPITABLE WATER VALUES INCREASE TO 1.25 TO 1.50 TOMORROW WHICH IS HIGHLY ANOMALOUS FOR THIS TIME OF YEAR. PRECIPITABLE WATER STANDARDIZED ANOMALIES CLIMB TO +5 TO +6. ALSO....850 MB TEMPERATURE ANOMALIES CLIMB TO +2 TO +2.5 PLACING US IN NEAR RECORD TERRITORY....WITH HIGHS ON SUNDAY CLIMBING INTO THE LOWER TO MID 50S. A FEW LOWER 60S CANNOT BE RULED OUT. RAINFALL AMOUNTS THROUGH 12Z SUNDAY SHOULD RANGE FROM 1/4 TO 3/4 OF AN INCH. THE MOST IMPRESSIVE MOISTURE SURGE ARRIVES ON SUNDAY WHEN STRONG 850 MB MOISTURE TRANSPORT FOCUSES INTO THE AREA. RAINFALL AMOUNTS FROM 12Z THROUGH 12Z MONDAY WILL RANGE FROM 1.5 TO NEARLY 2 INCHES AT SOME LOCATIONS. AT THIS TIME THE HEAVIEST RAIN LOOKS TO FALL ALONG AND WEST OF THE MISSISSIPPI RIVER ACROSS WESTERN INTO SOUTHERN WISCONSIN FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. WHILE THE RAIN WILL BE HEAVY AT TIMES....GIVEN FROST FREE GROUNDS...FLASH FLOODING SHOULDN/T BE A CONCERN BUT LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS CAN BE EXPECTED. THIS WILL LEAD TO RISES ON AREA RIVERS AND STREAMS AND POSSIBLE MINOR FLOODING EARLY THIS WEEK. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 309 PM CST SAT DEC 12 2015 THE HEAVIEST RAINFALL WILL TAPER OFF AFTER MIDNIGHT ON SUNDAY AS THE STRONGEST MOISTURE TRANSPORT FOCUSES EAST OF THE FORECAST AREA. THE CLOSED LOW WILL THEN LIFT THROUGH THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY WITH LIGHT RAIN PERSISTING...AND POSSIBLY SOME MODERATE RAIN IN THE DEFORMATION REGION ACROSS NORTHWEST WISCONSIN INTO SOUTH CENTRAL MINNESOTA. IT APPEARS WE SHOULD STAY WARM ENOUGH FOR ALL RAIN DURING THE DAY ON MONDAY. WE WILL HAVE TO WATCH FOR SOME DRIZZLE/FREEZING DRIZZLE POTENTIAL ON THE BACK SIDE OF THE LOW AS SURFACE TEMPERATURES COOL AND WE START TO LOSE THE ICE CLOUD ALOFT. A BREAK IS EXPECTED IN PRECIPITATION CHANCES ON TUESDAY AS A RIDGE SLIDES THROUGH THEN ANOTHER LOW PRESSURE SYSTEM TAKES AIM ON THE UPPER MIDWEST LATE TUESDAY THROUGH WEDNESDAY. IT APPEARS THAT ONCE AGAIN WE WILL BE ON THE WARM SIDE OF THIS SYSTEM WITH MAINLY RAIN EXPECTED...OR POSSIBLY A MIX...DURING THE DAY ON WEDNESDAY WITH A SWITCH OVER TO SNOW POSSIBLE WEDNESDAY NIGHT. COOLER...MORE SEASONABLE AIR THEN INVADES THE REGION WEDNESDAY NIGHT INTO THURSDAY. HIGHS ON THURSDAY ARE EXPECTED TO BE IN THE UPPER 20S TO LOWER 30S. LIGHT SNOW CHANCES WILL LINGER ACROSS NORTHERN SECTIONS OF THE FORECAST AREA DURING THIS TIMEFRAME AS A TROUGH CONTINUES TO PROGRESS EASTWARD ACROSS THE REGION. THESE COOL...SEASONAL CONDITIONS WILL THEN CONTINUE THROUGH THE END OF THE WEEK INTO THE WEEKEND WITH HIGHS MAINLY IN THE 20S AND LOWS IN THE TEENS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1015 PM CST SAT DEC 12 2015 EXTENDED PERIOD OF MOSTLY LIFR/IFR CIGS AND VSBYS EXPECTED FROM LATE TONIGHT THROUGH MONDAY. UNSEASONABLY WARM/MOIST AIR MASS SETTING UP A PROLONGED RAIN EVENT FOR THE REGION...NOT EXITING UNTIL MONDAY NIGHT. MOST QUESTIONS CENTER AROUND HOW LOW CIGS/VSBYS WILL GO...AND IF THEY WILL FLUCTUATION. EXCEPTING TWO SLUGS OF MORE MODERATE RAIN...ONE OVERNIGHT...AND THEN NEXT SUNDAY NIGHT. COULD BE A BREAK/LIGHTENING UP IN THE RAINFALL FOR A PERIOD ON SUNDAY DAY...AND THERE COULD BE SOME MINOR IMPROVEMENT IN VSBY. BUT WITH CONFIDENCE LOW IN TIMING...NOT GOING TO ADD THAT KIND OF DETAIL INTO THE FORECAST AT THIS TIME. SUFFICE TO SAY...DON/T EXPECT ANY SIGNIFICANT IMPROVEMENT IN CONDITIONS THROUGH MONDAY...PERHAPS EVEN INTO TUESDAY. && .HYDROLOGY...TONIGHT THROUGH MONDAY ISSUED AT 309 PM CST SAT DEC 12 2015 1.5 TO 2.5 INCHES OF RAINFALL OVER THE NEXT FEW DAYS WILL RESULT IN RISES ON AREA RIVERS AND STREAMS. MINOR FLOODING IS POSSIBLE NEXT WEEK ALONG PORTIONS OF THE BLACK, YELLOW, AND WISCONSIN RIVERS. MONITOR THE LATEST RIVER FORECASTS AND STATEMENTS CLOSELY. THE PERIOD OF HEAVIEST RAINFALL LOOKS TO OCCUR FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. DURING THIS TIMEFRAME SOME PONDING OF WATER IS POSSIBLE IN LOW SPOTS AND POOR DRAINAGE AREAS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....RIECK HYDROLOGY...WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1251 PM CST SAT DEC 12 2015 IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061- 131200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-FILLMORE-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 1251 PM CST SAT DEC 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BRING A PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL TO THE AREA BEGINNING TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARD FROM ANY STORMS WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF MODERATE TO HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY MORNING WITH THE MAIN HAZARD BEING LIGHTNING. PLAN ON TOTAL RAINFALL THROUGH MONDAY IN THE 1.5 TO 2.5 INCH RANGE. AS A RESULT...MINOR FLOODING COULD OCCUR THIS NEXT WEEK ON THE WISCONSIN AND BLACK RIVERS AND ALSO ON THE YELLOW RIVER IN CENTRAL WISCONSIN. OTHERWISE...EXPECT WITHIN BANK RISES ON THE REMAINDER OF THE RIVERWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL REPORTS OVER THE NEXT COUPLE OF DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-086>088-094-WIZ017-029-032>034-131200- WABASHA-DODGE-OLMSTED-WINONA-MOWER-TAYLOR-CLARK-BUFFALO- TREMPEALEAU-JACKSON- 1251 PM CST SAT DEC 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BRING A PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL TO THE AREA BEGINNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF MODERATE TO HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY. PLAN ON TOTAL RAINFALL THROUGH MONDAY IN THE 1.5 TO 2.5 INCH RANGE. AS A RESULT...MINOR FLOODING COULD OCCUR THIS NEXT WEEK ALONG PORTIONS OF BLACK RIVER. OTHERWISE...EXPECT WITHIN BANK RISES ON THE REMAINDER OF THE RIVERWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL REPORTS OVER THE NEXT COUPLE OF DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1036 PM CST SAT DEC 12 2015 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ053>055-061- 130900- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-VERNON- CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1036 PM CST SAT DEC 12 2015 ...LOW VISIBILITIES AND RAIN OVERNIGHT... FOG AND RAIN WILL CONSPIRE TO KEEP VISIBILITIES LOW THROUGH THE NIGHT...REDUCED TO 1/4 MILE AT TIMES. MOTORISTS SHOULD BE PREPARED FOR FLUCTUATING VISIBILITIES AS THEY TRAVEL TONIGHT. IN ADDITION...PONDING OF WATER ON SOME ROADS IS LIKELY WITH MODERATE RAIN OVERNIGHT. RIECK
The national radar mosaic for the moment the first event began.
4 heavy rain, 3 flood. Local standard time, as filed.
A storm spotter reported 3.89 inches of rain fell.
A total of 4.84 inches of rain fell over a two day period.
A total of 3.84 inches of rain fell. Other totals in the county included 3.03 at Elkader 6SSW and 2.80 inches near Strawberry Point.
A spotter reported 3.71 inches of rain. Dorchester ended up with 3.27 inches.
Runoff from heavy rain pushed the Volga River out of its banks in Littleport. The river crested at 15.42 feet, almost three and a half feet over the flood stage.
Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested at 19.81 feet, almost three feet over the flood stage.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested at 12.82 feet, just under a foot over the flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609175, 609173, 609176, 609179, 608145, 608155, 608146.